DENVER (CBS4)- Deadly overdoses linked to fentanyl are on the rise in Denver. Compared to the same time period of January to May last year, fatal overdoses related to fentanyl increased 282%.
The Denver Department of Public Health and Environment and the Denver Police Department are warning the public about fentanyl. It's a powerful synthetic opioid that can be up to 50 times more potent than heroin and 100 times more portent than morphine.
According to the DDPHE, overdoses caused by fentanyl can happen faster and are harder to stop than overdoses caused by other opioids.
Fentanyl can come in many forms including pills, capsules, rock and pure powders. It cannot be seen, tasted or smelled when mixed with other drugs.
DDPHE and the Denver Police Department are monitoring the Denver area for fentanyl to reduce the risk of overdose deaths. Health officials issued a similar alert in November 2019 when fentanyl was found disguised as black tar heroin in a brick-like form. Fentanyl can also be found in counterfeit pills that look like prescription medications.
DDPHE is issuing a warning to anyone who misuses substances or knows someone who does, to make sure they have naloxone available.
Additional Information from the DDPHE:
- Carry naloxone (Narcan) and make sure those around you carry naloxone. You can find out where to purchase it at StoptheClockColorado.org.
- Don't use alone: If you do, let someone know so they can check on you.
- Avoid mixing drugs: Don't mix opioids with alcohol and/or benzodiazepines.
- Test a small amount of the substance before using it.
- If injecting, inject slower.
- Assume street-purchased medications may be counterfeit and may contain fentanyl. Don't assume it's the same strength as prescription medications.
- If you think someone may have overdosed, administer naloxone and call 911.
- Connect with others and stay connected.
- Substance-use treatment is effective and is available.
for more features.